Woman taking pain killers and thinking about her hearing.

When you experience pain, you may reach for aspirin or ibuprofen without thinking much about it, but new studies have shown risks you should recognize.

Many popular pain medicines, including store-bought brands, carry risks to your hearing that you’ll want to consider when taking them. Astonishingly, younger men might be at higher risk.

What Studies Say About Hearing Loss And Pain Killers

A thorough, 30-year collaborative study was conducted involving researchers from esteemed universities like Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 individuals between the ages of 40 and 74, to complete a biyearly questionnaire that included numerous lifestyle and health questions.

Researchers were not sure what to expect because the survey was very extensive. But the data demonstrated that over-the-counter pain relievers and loss of hearing had a solid correlation.

They also faced a more surprising conclusion. Men who are 50 or under who regularly use acetaminophen were nearly twice as likely to have hearing loss. The chance of getting hearing loss is 50/50 for individuals who use aspirin frequently. And there is a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).

Another unexpected thing that was discovered was that high doses taken once in a while were not as bad for your hearing as low doses taken regularly.

We can’t be certain that the pain reliever actually was the cause of this loss of hearing even though we can see a distinct connection. More studies are required to prove causation. But we really should reconsider our use of these pain relievers after these persuasive findings.

Pain Relievers And Hearing Loss – Present Theories

Researchers have numerous possible theories as to why pain relievers may cause hearing impairment.

Your nerves communicate the sensation of pain to your brain. The flow of blood to a specific nerve is blocked by over-the-counter pain relievers. This impedes nerve signals that normally communicate with the brain, so you feel a reduced pain level.

There may also be a reduction of blood flow to the inner ear according to scientists. This blood brings vital oxygen and nutrients. When the flow is decreased for prolonged periods of time, cells become malnourished and die.

Acetaminophen, which showed the most appreciable connection, might also reduce the production of a specific protein that helps shield the inner ear from loud noises.

What You Can do?

Probably the most significant point to keep in mind is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is an earnest reminder that hearing impairment can happen at any age. But as you get older, if you take the proper steps you will have a better chance of preserving your hearing.

While it’s important to note that taking these pain relievers can have some adverse repercussions, that doesn’t mean you have to completely stop using them. Use pain medication only when you absolutely need to and when using prescription medication, only as prescribed.

Seek out other pain relief solutions, including light exercise. You should also decrease the consumption of inflammation-causing foods and boost Omega-3 fat in your diet. These methods have been shown to naturally decrease pain and inflammation while strengthening blood flow.

Lastly, is an appointment to see us every year to have your hearing checked. Remember, you’re never too young to get your hearing tested. The best time to begin talking to us about avoiding further hearing loss is when you under 50.

Call Today to Set Up an Appointment

Call us today for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now